Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Apr 11, 2012, 6:55 PM PDT for Fresno County, Kings County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2012, 6:55 PM PDT (01:55 UTC)
- Expired
- Apr 11, 2012, 7:30 PM PDT
- In force
- 35 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
Counties Fresno County, CA, Kings County, CA
The radar
The San Joaquin Valley radar (KHNX), 33 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
167 WUUS56 KHNX 120155 SVRHNX CAC019-031-120230- /O.NEW.KHNX.SV.W.0005.120412T0155Z-120412T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 655 PM PDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA... NORTH CENTRAL KINGS COUNTY IN CENTRAL CALIFORNIA... * UNTIL 730 PM PDT * AT 647 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 18 MILES WEST OF STRATFORD...OR 28 MILES WEST OF HANFORD...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEMOORE STATION AND LEMOORE NAS BY 730 PM PDT... LAT...LON 3640 11987 3618 11982 3614 12020 3632 12025 TIME...MOT...LOC 0155Z 258DEG 13KT 3625 12011 $$ JDB
1 follow-up statement
125 WWUS56 KHNX 120222 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 722 PM PDT WED APR 11 2012 CAC019-031-120232- /O.EXP.KHNX.SV.W.0005.000000T0000Z-120412T0230Z/ KINGS CA-FRESNO CA- 722 PM PDT WED APR 11 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRESNO AND NORTH CENTRAL KINGS COUNTIES WILL EXPIRE AT 730 PM PDT... LAT...LON 3640 11987 3618 11982 3614 12020 3632 12025 TIME...MOT...LOC 0222Z 258DEG 13KT 3627 11999 $$ JDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM PDT, 4 hours 5 minutes earlier.
Area forecast discussion, Apr 11, 2:50 PM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 250 PM PDT WED APR 11 2012 .SYNOPSIS... A LOW PRESSURE TROUGH IS EXPECTED TO MOVE THROUGH THE REGION TODAY LIFTING OUT BY TONIGHT. COLD AIR BEHIND THIS SYSTEM WITH AFTERNOON HEATING MAY RESULT IN AFTERNOON THUNDERSTORMS TODAY. YET ANOTHER SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY THURSDAY NIGHT THROUGH SATURDAY. && .DISCUSSION... RAIN AND SNOW CONTINUES ACROSS THE CENTRAL CALIFORNIA INTERIOR ...WITH HAIL/HEAVY PRECIP PRODUCING THUNDERSTORMS DOMINATING THE SAN JOAQUIN VALLEY. BASED ON THIS MORNING UPPER AIR OBSERVATIONS AND MODEL DATA...HEAVY PRECIP AND HAIL WILL BE THE MAIN CONCERN WITH TODAY/S THUNDERSTORM...WITH WEAK ROTATION POSSIBLY PRODUCING A FUNNEL CLOUD BEFORE SUNSET. SPC DOES HAVE THE CWFA UNDER A THREAT OF THUNDERSTORM ACTIVITY WHICH SUPPORTS MODEL AND OBSERVATIONAL DATA FAVORING THE WEST SIDE OF THE SAN JOAQUIN VALLEY FROM FRESNO COUNTY NORTH THROUGH MERCED COUNTY. DOPPLER RADAR HAS SUPPORTED THIS ASSESSMENT WITH MUCH WEAK STORMS MOVING THROUGH KERN COUNTY. WHILE THE CURRENT STORMS CONTINUE TO MOVE TOWARD THE EAST SIDE OF THE VALLEY...NEW STORMS ARE DEVELOPING ON THE WEST SIDE OF THE VALLEY. DUE TO CONTINUED PRECIP OVER THE HIGHER ELEVATIONS...WILL KEEP THE WINTER WEATHER ADVISORY IN EFFECT UNTIL 400 PM PDT THIS AFTERNOON. AFTER TODAY/S STORM...WILL NOW CONCENTRATE ON THE NEXT STORM THAT IS ORIGINATING FROM A MORE GULF OF ALASKA REGION. THIS STORM HAS THE POTENTIAL FOR TO INTRODUCE MUCH COLDER AIR INTO THE REGION AND HIT THE DISTRICT WITH MUCH HEAVIER PRECIP. MODEL AND OBSERVATIONAL PRECIP-WATER DATA SHOW THE NEXT STORM PUSHING A GOOD PLUME OF MOIST AIR INTO THE REGION ON FRIDAY...ALONG WITH THE LEFT FRONT QUAD OF A 110KT JET MAX. BY FRIDAY MORNING...500MB HEIGHT ANALYSIS SHOWS AN GOOD DIFLUENCE FLOW OVER CENTRAL CALIFORNIA WHICH MAY SUPPORT FOR GOOD LIFT ALONG WITH THE JET MAX DYNAMICS. MODELS PROG GOOD PRECIP WITH THIS NEXT STORM AS OROGRAPHIC LIFT...ALONG WITH DYNAMIC LIFT MAY PRODUCE SIGNIFICANT PRECIP AMOUNTS FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. MODELS AREA ALSO PROGGING 500MB TEMPS OF MINUS 30 WITH FRIDAY STORM. THESE VALUES COULD LOWER SNOW LEVEL TO 4000 WITH LOCAL SNOW DOWN TO 3500 FEET. IN ADDITION...THE COLD CORE SYSTEM HAS THE POTENTIAL OF SUPPORTING CONVECTIVE DEVELOPMENT OF FRIDAY...EVEN WITH SIGNIFICANT CLOUD COVER. WILL WAIT UNTIL AFTER TODAY/S CONVECTIVE EVENT BEFORE ISSUING ANY STATEMENTS ON FRIDAY/S STORM. && .AVIATION... MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA AND THE TEHACHAPI MOUNTAINS THROUGH 00Z FRIDAY WITH LOCAL IFR IN SHOWERS. LOCAL MVFR CONDITIONS IN SHOWERS WILL OCCUR IN THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS WITH ISOLATED IFR IN THUNDERSTORMS THROUGH 02Z THURSDAY. VFR CONDITIONS CAN BE EXPECTED ACROSS THE KERN COUNTY DESERT THROUGH 00Z FRIDAY. && .AIR QUALITY ISSUES... NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 PM PDT THIS AFTERNOON ABOVE 6000 FEET FOR THE SOUTHERN SIERRA NEVADA /CAZ096-097/. && PUBLIC...MOLINA AVN/FW...DCH SYNOPSIS...BSO WEATHER.GOV/HANFORD
In the hours before
Local storm report, Apr 11, 3:13 PM PDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
313 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M0.50 INCH KINGS CA NWS EMPLOYEE
DIME-SIZED HAIL FOR ABOUT 2 MINUTES
&&
BSOLocal storm report, Apr 11, 3:15 PM PDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
315 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL TULARE 36.20N 119.34W
04/11/2012 E0.25 INCH TULARE CA PUBLIC
ABOUT 2 INCHES DEEP ON ROAD NEAR RD 60 AND AVE 240
&&
BSOSpecial weather statement, Apr 11, 3:30 PM PDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 330 PM PDT WED APR 11 2012 CAZ092-112315- KINGS CA-TULARE CA- 330 PM PDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA EXTREME NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA UNTIL 415 PM PDT AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TULARE..MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE HALF OF AN INCH IS POSSIBLE WITH THIS AREA OF STORMS. LOCATIONS IMPACTED INCLUDE... VISALIA... LAT...LON 3643 11929 3622 11917 3616 11936 3636 11947 TIME...MOT...LOC 2229Z 242DEG 13KT 3628 11933 JDB
Local storm report, Apr 11, 5:15 PM PDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
515 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 7 N VISALIA 36.43N 119.32W
04/11/2012 M1.00 INCH TULARE CA NWS EMPLOYEE
AROUND 1/2 INCH TO 1 INCH DIAMETER HAIL. ALSO ABOUT 7 MI
EAST OF TRAVER AND 99
&&
BOCHLocal storm report, Apr 11, 6:03 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
603 PM PDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M0.25 INCH KINGS CA NWS EMPLOYEE
1245 PM HAIL 4 N HANFORD 36.38N 119.65W
04/11/2012 M0.25 INCH KINGS CA NWS EMPLOYEE
0100 PM FUNNEL CLOUD HANFORD 36.33N 119.65W
04/11/2012 KINGS CA LAW ENFORCEMENT
SEEN FROM NORTHEAST SIDE OF TOWN BY KINGS COUNTY SHERRIFF
DEPUTY. NEAR GRANGEVILLE BLVD.
0131 PM HAIL 1 N RIVERDALE 36.45N 119.87W
04/11/2012 E1.00 INCH FRESNO CA TRAINED SPOTTER
ON HIGHWAY 41 HAIL COVERING THE GROUND.
0140 PM HAIL RIVERDALE 36.43N 119.87W
04/11/2012 M0.50 INCH FRESNO CA NWS EMPLOYEE
MAINLY 1/4 TO 1/2 INCH SIZE HAIL
0203 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M1.00 INCH KINGS CA NWS EMPLOYEE
0206 PM HAIL KINGSBURG 36.52N 119.56W
04/11/2012 E0.75 INCH FRESNO CA NWS EMPLOYEE
0210 PM HAIL 4 S KINGSBURG 36.46N 119.56W
04/11/2012 M0.88 INCH KINGS CA TRAINED SPOTTER
2 TO 3 INCHES DEEP OF HAIL ON ROAD NEAR 4TH AVE AND
DENVER. UP TO NICKEL SIZE HAIL.
0210 PM HAIL 5 N HANFORD 36.40N 119.65W
04/11/2012 E1.00 INCH KINGS CA NWS EMPLOYEE
0210 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M0.75 INCH KINGS CA NWS EMPLOYEE
UP TO PENNY SIZE HAIL ON EAST SIDE OF TOWN.
0212 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 M0.50 INCH KINGS CA NWS EMPLOYEE
DIME-SIZED HAIL FOR ABOUT 2 MINUTES
0216 PM HAIL HANFORD 36.33N 119.65W
04/11/2012 E0.50 INCH KINGS CA TRAINED SPOTTER
0220 PM HAIL 5 SE KINGSBURG 36.47N 119.49W
04/11/2012 M1.00 INCH TULARE CA TRAINED SPOTTER
0222 PM HAIL 10 NE HANFORD 36.43N 119.53W
04/11/2012 M1.00 INCH KINGS CA NWS EMPLOYEE
SOME ACCUMULATION ON THE ROADS
0240 PM FUNNEL CLOUD 6 SE KINGSBURG 36.46N 119.48W
04/11/2012 TULARE CA TRAINED SPOTTER
0240 PM HAIL TULARE 36.20N 119.34W
04/11/2012 E0.25 INCH TULARE CA PUBLIC
ABOUT 2 INCHES DEEP ON ROAD NEAR RD 60 AND AVE 240
0324 PM HAIL 7 N VISALIA 36.43N 119.32W
04/11/2012 M1.00 INCH TULARE CA NWS EMPLOYEE
AROUND 1/2 INCH TO 1 INCH DIAMETER HAIL. ALSO ABOUT 7 MI
EAST OF TRAVER AND 99
&&
DSSpecial weather statement, Apr 11, 6:53 PM PDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 653 PM PDT WED APR 11 2012 CAZ089>094-098-099-121200- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 653 PM PDT WED APR 11 2012 ...THUNDERSTORMS POSSIBLE OVER THE SAN JOAQUIN VALLEY...SOUTHERN SIERRA NEVADA FOOTHILLS AND THE KERN COUNTY DESERT AREAS ON FRIDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE SAN JOAQUIN VALLEY...SOUTHERN SIERRA NEVADA FOOTHILLS AND KERN COUNTY DESERT AREAS ON FRIDAY AFTERNOON AS ANOTHER STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. DANGEROUS LIGHTNING...LOCALLY HEAVY RAIN...GUSTY WINDS...HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR UPDATES ON THIS SITUATION. CAZ095-121200- KERN COUNTY MOUNTAINS- 653 PM PDT WED APR 11 2012 ...WINTER-LIKE STORM TO REACH THE KERN COUNTY MOUNTAINS THURSDAY NIGHT AND CONTINUE THROUGH FRIDAY NIGHT... A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA ON THURSDAY NIGHT AND FRIDAY. THIS SYSTEM WILL BRING SNOW TO THE HIGHER ELEVATIONS OF THE KERN COUNTY MOUNTAINS BY THURSDAY NIGHT. THE HEAVIEST ACCUMULATIONS WILL BE ABOVE 6000 FEET AT THE ONSET OF THE PRECIPITATION ON THURSDAY NIGHT. HOWEVER...THE SNOW LEVEL IS EXPECTED TO LOWER TO 4500 FEET ON FRIDAY WITH ACCUMULATING SNOWFALL POSSIBLE ON INTERSTATE 5 THROUGH THE GRAPEVINE AREA AND STATE HIGHWAY 58 THROUGH TEHACHAPI IN HEAVIER SHOWERS...WHICH WILL IMPACT TRAVEL THROUGH THESE AREAS ON FRIDAY AFTERNOON AND EVENING. IN ADDITION...ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE KERN COUNTY MOUNTAINS ON FRIDAY AFTERNOON. LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR UPDATES ON THIS SITUATION. DS WEATHER.GOV/HANFORD
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 6:47 PM PDT | Winter Storm Watch | HNX | 11 hr | |
| Apr 12, 2:57 AM PDT | Winter Storm Watch | HNX | 7 hr | |
| Apr 12, 2:57 AM PDT | Winter Storm Warning | HNX | 60 hr | |
| Apr 12, 2:09 PM PDT | Wind Advisory | HNX | 39 hr | |
| Apr 12, 4:59 PM PDT | Special Weather Statement | HNX | Merced | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.